Mississippi, 2020Hail and Damaging Winds in Mississippi, April 8, 2020
April 8, 2020 · NWS JAN · 12 events in 3 counties and zones
A moist and unstable airmass was present across the ArkLaMiss region during the afternoon of the 8th, which facilitated storm development across the region. Storms became severe and brought damaging winds but mainly hail to portions of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was present across the ArkLaMiss region during the afternoon of the 8th, which facilitated storm development across the region. Storms became severe and brought damaging winds but mainly hail to portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 8, 11:15 AM CST, 45 minutes earlier.
Area forecast discussion, Apr 8, 11:15 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1215 PM CDT Wed Apr 8 2020
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
MVFR/VFR ceilings can be expected through the period. Isolated to
scattered showers and thunderstorms can be expected with brief
lowerings of ceiling and visibility as well as gusty winds. Winds
will mostly be from the southwest at 10 to 15 knots with gusts
around 20 knots, however they will switch to the northwest behind
a cold front after midnight tonight./GG/
&&
.DISCUSSION...
Made some adjustments to graphics and grids this morning based on
new UA data and the latest CAM guidance. Strong deep layer shear
and steepening lapse rates will support convection with
significant large hail and damaging wind gusts over about the
northern two thirds through tonight. The lack of any focusing
mechanism until much later tonight will keep convection isolated
to scattered, but several rounds could be seen, especially over
northeast portions through this evening. A short lull may develop
by late evening until around midnight as heating is lost, but
convection should refire later as the cold front approaches./GG/
Prior discussion below:
Today and Tonight:
Our next round for storms will come later this afternoon and
overnight. Upper ridging will keep hold over the ArkLaMiss today,
which should help temperatures rise into the mid to upper 80s, the
warmest day of the week. During daytime heating, some strong to
severe storms will be possible with warm advection rain activity
from this afternoon into the evening. The main concerns from this
will be damaging winds and hail. Hi-res guidance shows much of
this occurring in Alabama but there should be a few storms that
move from west to east across the forecast area this afternoon.
There should be a lull in the activity before the next round of
storms occurs overnight. This comes in association with a cold
front that is diving south attendant to the main storm system
tracking across the Great Lakes. As this front comes south, storms
should develop along or ahead of it likely after midnight
tonight. Parameters look good for there to be strong to severe
storms with this, particularly in the northern part of the
forecast area(generally from Greenville to Meridian and to the
northeast). This is where a slight risk exists. MUCAPE around 1500
J/kg, 29-31C vertical totals and 50kts of deep layer shear will
support damaging winds, large hail and perhaps a tornado or two.
Hi-res CAM guidance indicates that this line will diminish as it
pushes further south and away from the best forcing through the
overnight period. By 12Z, the line of showers/storms should be
just south of the I-20 corridor. /28/
Thursday through Tuesday:
A cold front pushing south through our area early Thursday should
usher in drier and cooler weather Thursday into Friday. Any
remaining chance for showers or thunderstorms should be focused
closer to the Gulf Coast. In the wake of this initial shortwave in
the northern stream, a lagging southern stream closed low
pressure system over the Desert Southwest is expected to wobble
and then eventually get kicked eastward by the weekend. Given the
slightly unpredictable nature of such systems, it remains unclear
the exact timing of the wave as it kicks east through our region
Saturday into Sunday. The general consensus of the last few runs
favors a warm front lifting into our far southwestern zones
(central LA and southwest MS) by Saturday evening and then the low
pressure system lifting northeast through our region by Sunday
evening.
Mid-level ridging ahead of the approaching may limit the severity
of storms Saturday and Saturday night in our forecast area, but
confidence is greater for Sunday and Sunday night as the full
shortwave is sure to move through. There will be a Slight Risk for
severe thunderstorms Sunday morning through Sunday night, as the
lifting warm front brings increasingly unstable air and favorable
dynamics for organized severe thunderstorms. Deep-layer shear
oriented across the warm front will favor discrete supercells as
that lifts northward and possibly farther south in the warm
sector. Low-level wind shear profiles (speed and directional) and
storm- relative helicity values will be high enough to warrant a
threat for tornadoes especially if the system times out on the
slower side and allows for greater low-level moisture to spread
northward first. Storm chances will clear from west to east as a
modified cold front/dryline feature brings drier westerly flow in
advance of the true cold front. Cooling temperatures aloft with
the axis of the shortwave trough approaching will steep mid-level
lapse rates, resulting in a threat for hail and damaging wind
gusts as well. Last and certainly not least, increased PWAT values
will support locally heavy rainfall with storms, although
widespread flash flooding does not currently look likely at this
time. This event bears watching through the rest of this week, as
changes to impacts and timing are expected across our area until
the finer details on this system come into better focus.
The remainder of the forecast through early next week should be
quieter and cooler in the wake of the cold front. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 67 78 53 / 52 19 14 23
Meridian 84 68 80 52 / 54 28 14 20
Vicksburg 86 67 75 54 / 50 17 14 22
Hattiesburg 86 69 84 54 / 53 10 18 43
Natchez 86 68 78 54 / 37 9 18 37
Greenville 86 61 69 51 / 47 28 5 11
Greenwood 83 62 72 51 / 54 29 5 11
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Apr 8, 8:18 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
918 AM CDT Wed Apr 8 2020
ARZ074-075-LAZ009-MSZ018-019-025>046-048>052-056>058-091430-
Ashley-Chicot-East Carroll-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
Newton-Lauderdale-Smith-Jasper-Clarke-
918 AM CDT Wed Apr 8 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through tonight
Severe thunderstorms are possible with damaging winds to 60 mph
and significant hail up to golfball size or larger.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are possible within the region Sunday.
Damaging winds, hail and tornadoes will all be possible. This
potential weather event is still several days away and the timing
and impacts will likely be adjusted in later forecasts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday and
today through tonight.
LAZ007-008-015-016-023>026-MSZ047-053>055-059>066-072>074-091430-
Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula-
Tensas-Concordia-Warren-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
918 AM CDT Wed Apr 8 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through tonight
Isolated severe thunderstorms are possible with damaging wind
gusts and quarter to golfball size hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are possible within the region Sunday.
Damaging winds, hail and tornadoes will all be possible. This
potential weather event is still several days away and the timing
and impacts will likely be adjusted in later forecasts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday and
today through tonight.
26
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Apr 8, 8:55 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
955 AM CDT Wed Apr 8 2020
ARZ074-081545-
Ashley AR-
955 AM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 1045
AM CDT...
At 954 AM CDT, Meteorologists were tracking a strong thunderstorm 8
miles northeast of Lapile, or 11 miles north of Huttig, moving east
at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
West Crossett around 1010 AM CDT.
North Crossett around 1015 AM CDT.
Old Milo around 1020 AM CDT.
Hamburg and Fountain Hill around 1025 AM CDT.
Other locations impacted by this storm include Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3311 9214 3315 9211 3316 9212 3316 9214
3321 9213 3321 9208 3324 9209 3325 9205
3328 9204 3328 9200 3330 9200 3331 9198
3335 9199 3335 9197 3338 9196 3340 9199
3339 9174 3307 9169 3308 9213
TIME...MOT...LOC 1454Z 262DEG 41KT 3321 9221
TWSpecial weather statement, Apr 8, 10:24 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1124 AM CDT Wed Apr 8 2020
ARZ075-MSZ034-040-041-081700-
Chicot AR-Washington MS-Sharkey MS-Issaquena MS-
1124 AM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT...SOUTHERN
WASHINGTON...NORTH CENTRAL ISSAQUENA AND NORTHWESTERN SHARKEY
COUNTIES UNTIL NOON CDT...
At 1124 AM CDT, Meteorologists were tracking a strong thunderstorm
near Eudora, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Glen Allan around 1140 AM CDT.
Grace around 1145 AM CDT.
Hollandale, Panther Burn and Nitta Yuma around 1155 AM CDT.
Delta City around 1200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3317 9130 3322 9076 3295 9076 3297 9109
3299 9110 3299 9112 3298 9114 3298 9118
3300 9117 3301 9130
TIME...MOT...LOC 1624Z 270DEG 34KT 3309 9121
GRGSpecial weather statement, Apr 8, 10:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
1143 AM CDT Wed Apr 8 2020
ARZ074-075-LAZ008-009-MSZ034-040-081715-
Chicot AR-Ashley AR-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
1143 AM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT AND SOUTHEASTERN
ASHLEY COUNTIES...NORTHEASTERN EAST CARROLL AND NORTHEASTERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 1215 PM CDT...
At 1143 AM CDT, Meteorologists were tracking a strong thunderstorm
near Parkdale, or near Wilmot, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Eudora and Chicot Junction around 1205 PM CDT.
Gassoway around 1210 PM CDT.
Other locations impacted by this storm include Kilbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3323 9169 3320 9104 3293 9108 3299 9144
3301 9144 3300 9151 3304 9171
TIME...MOT...LOC 1643Z 277DEG 45KT 3314 9161
GRGSpecial weather statement, Apr 8, 11:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
1228 PM CDT Wed Apr 8 2020
MSZ035-036-081800-
Humphreys MS-Holmes MS-
1228 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOLMES AND NORTHEASTERN
HUMPHREYS COUNTIES UNTIL 100 PM CDT...
At 1228 PM CDT, Meteorologists were tracking a strong thunderstorm
near Belzoni, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Thornton around 1240 PM CDT.
Tchula around 1245 PM CDT.
Howard around 1250 PM CDT.
Lexington around 100 PM CDT.
Other locations impacted by this storm include Silver City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3327 8996 3302 8998 3307 9062 3326 9050
3326 9045 3324 9042 3324 9037 3327 9037
3329 9001
TIME...MOT...LOC 1728Z 272DEG 34KT 3317 9042
GRGThunderstorm Wind, Humphreys
- When
- April 8, 12:00 PM CST
- Where
- Humphreys County, 3.11 mi NW of Belzoni Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.180, -90.560
Utility poles were blown down across Highway 12 to the west of Belzoni.
Thunderstorm Wind, Newton
- When
- April 8, 1:16 PM CST
- Where
- Newton County, 4.55 mi NNE of Willoughby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.605, -89.028
Multiple trees were blown down along Highway 492 and blocked the road between House and Union.
Thunderstorm Wind, Lauderdale
- When
- April 8, 2:00 PM CST
- Where
- Lauderdale County, (Nmm)nas Meridian
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.550, -88.570
A 58 mph wind gust was measured at Naval Air Station Meridian.
Hail, Newton
- When
- April 8, 2:16 PM CST to 2:36 PM CST
- Where
- Newton County, 2.08 mi W of Prospect to 0.79 mi NE of Duffee
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 32.554, -89.305
A severe thunderstorm moved across central Newton County and brought a swath of large hail to the county. Hail up half dollar size fell around Little Rock and Decatur and Duffee. The largest hailstone was ping pong ball to golfball size that fell near Little Rock.
Hail, Newton
- When
- April 8, 2:26 PM CST to 2:28 PM CST
- Where
- Newton County, 1.5 mi NNE of Decatur
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.450, -89.110
Quarter size hail reported near Decatur.
Hail, Newton
- When
- April 8, 2:28 PM CST to 2:32 PM CST
- Where
- Newton County, 1.75 mi W of Beulah Hubbard to 1.35 mi WSW of Beulah Hubbard
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.500, -89.060
A swath of hail ranging from half dollar size to golf ball size was reported near Little Rock.
Thunderstorm Wind, Newton
- When
- April 8, 2:28 PM CST
- Where
- Newton County, 3.27 mi SSW of Beulah Hubbard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.460, -89.060
A tree was blown down along Harris Road.
Hail, Newton
- When
- April 8, 2:31 PM CST to 2:32 PM CST
- Where
- Newton County, 0.69 mi N of Beulah Hubbard
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.510, -89.030
Dime to quarter size hail was reported near Little Rock.
Hail, Newton
- When
- April 8, 2:36 PM CST to 2:38 PM CST
- Where
- Newton County, 0.69 mi N of Duffee
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 32.490, -88.930
Ping pong size hail was reported near Duffee.
Hail, Lauderdale
- When
- April 8, 2:41 PM CST to 3:17 PM CST
- Where
- Lauderdale County, 0.34 mi S of Collinsville to 4.77 mi SE of Whynot
- Measured
- 2.75 in hail
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 32.495, -88.850
A severe thunderstorm moved across southern Lauderdale County and brought a swath of hail. The largest hailstone was baseball sized which was observed at Meridian Key Field by control tower observers. This hail lasted five minutes and dented a few cars. Hail up to tennis ball size occurred along Valley Road south of I-20/59. Golfball sized hail fell in the Zero community and around Lost Gap near the East Mississippi nursing home. Hail up to quarter size fell along Causeyville Road just outside of Meridian.
Hail, Lauderdale
- When
- April 8, 2:58 PM CST to 3:00 PM CST
- Where
- Lauderdale County, 2.38 mi NNW of Zero
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.330, -88.670
Penny to quarter size hail reported along CauseyVille Road.
Hail, Lauderdale
- When
- April 8, 3:02 PM CST to 3:04 PM CST
- Where
- Lauderdale County, Zero
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 32.300, -88.650
Golf ball size hail reported near the Zero Community. Also reports of Limbs down and debris blown around.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899724, 899725, 899726, 884280, 884282, 884283, 899727, 884284, 884285, 884286, 884287, 884288.